Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS La Crosse, WI

July 11, 2020Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2020, 4:12 PM CDT for Floyd County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 4:12 PM CDT (21:12 UTC)
Expired
Jul 11, 2020, 4:53 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Floyd County, IA

The radar

The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS53 KARX 112112
SVRARX
IAC067-112215-
/O.NEW.KARX.SV.W.0052.200711T2112Z-200711T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
412 PM CDT Sat Jul 11 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Floyd County in north central Iowa...

* Until 515 PM CDT.

* At 411 PM CDT, a severe thunderstorm was located near Rockwell, or
  9 miles southeast of Mason City, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rockford around 420 PM CDT.
  Marble Rock around 430 PM CDT.

Other locations impacted by this severe thunderstorm include Highway
14 And County Road B 60, County Roads B 60 And T 18, Roseville,
County Roads 147 And T 34, County Roads B 60 And T 64, Oakwood and
Powersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9302 4321 9300 4292 9255 4291 9256
      4291 9302
TIME...MOT...LOC 2111Z 311DEG 31KT 4304 9308 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
3 follow-up statements
733 
WWUS53 KARX 112122
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
422 PM CDT Sat Jul 11 2020

IAC067-112215-
/O.CON.KARX.SV.W.0052.000000T0000Z-200711T2215Z/
Floyd IA-
422 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN FLOYD COUNTY...

At 422 PM CDT, a severe thunderstorm was located near Rockford, or 16
miles southeast of Mason City, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Marble Rock around 430 PM CDT.

Other locations impacted by this severe thunderstorm include Highway
14 And County Road B 60, County Roads B 60 And T 18, Roseville,
County Roads 147 And T 34, County Roads B 60 And T 64, Oakwood and
Powersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9302 4321 9300 4292 9255 4291 9256
      4291 9302
TIME...MOT...LOC 2122Z 311DEG 31KT 4298 9298 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
901 
WWUS53 KARX 112147
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
447 PM CDT Sat Jul 11 2020

IAC067-112215-
/O.CON.KARX.SV.W.0052.000000T0000Z-200711T2215Z/
Floyd IA-
447 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN FLOYD COUNTY...

At 446 PM CDT, a severe thunderstorm was located near Greene, or 10
miles southwest of Charles City, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4292 9255 4291 9256 4291 9302 4309 9282
TIME...MOT...LOC 2146Z 294DEG 26KT 4294 9278 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
333 
WWUS53 KARX 112153
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
453 PM CDT Sat Jul 11 2020

IAC067-112203-
/O.CAN.KARX.SV.W.0052.000000T0000Z-200711T2215Z/
Floyd IA-
453 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northeastern Iowa.

LAT...LON 4292 9255 4291 9256 4291 9302 4309 9282
TIME...MOT...LOC 2151Z 311DEG 31KT 4290 9272 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:04 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 11, 3:04 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
304 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening)
Issued at 250 PM CDT Sat Jul 11 2020

First round of thunderstorms this morning developed with weak
shortwave ripples in the northwest flow aloft around 08Z, 09z, and
10Z...strengthening 12-15Z enough to produce large hail and
damage to crops across parts of Chickasaw and Fillmore Counties.
These storms have continued as they are pushing into Indiana.

Thunderstorms re-developed near Alexandria, MN late this morning
and had advanced toward Mankato by 230pm. This line of storms is
forecast to drop southeast, meanwhile, 700mb warm advection will
increase across northern Iowa with additional thunderstorm
development across northern Iowa. As the stronger shortwave
trough moves across the forecast area especially from 3pm until 8
pm. A 75kt 300mb jet is diving across the Central Plains and the
forecast area is in the left front exit region of the jet through
early evening. Expect storms to tap into deep layer shear of 40 to
50kts and MUCAPE of 3000-4500J/kg across parts of southern
MN/southwest WI into Iowa. The environment will have steep lapse
rates of 6.5 to 7.5 C/km. These factors favor severe storm
development. The SPC HRRR has MLCAPE focused more just to the west
of our county warning forecast area into central Iowa. The
outflow from the thunderstorms this morning will affect the
intensity and coverage of strong to severe storms as local
dewpoints have dropped to 65 by late morning, but is recovering.
The instability gradient has been pushed southwest...thus will be
monitoring this afternoon to see how quickly or outside of the
outflow the instability will return. At 2pm surface dewpoints are
pooled from northwest Iowa toward ALO and CID to MLI. Visible
satellite imagery shows some storms developing along this
boundary. Along and to the west of the outflow boundary,
temperatures are mostly 85 to 90 degrees with cooler 80 to 85
degree air. DVN did a special 19Z sounding. It showed very steep
low level lapse rates and SBCAPE around 2250J/kg.

The most recent radar shows a couple of clusters in southern Iowa
and in northwest Iowa with several reports of large hail 1.5 to
2.5 inches). The SPC HRRR tends to focus the organized convection
over central and eastern Iowa with a few isolated cells into
southeast MN and western Iowa. The SSCRAM/HRRR severe weather
guidance highlights the hail potential along the outflow boundary
especially toward Waterloo IA. The SPC mesographics have 40 to 45kts
of deep layer shear over our Iowa county warning area into central
Iowa. Sfc vorticity is higher near the boundary as well with an
isolated tornado threat.  Isolated supercells possible
initially then more of a cluster as the storms push southeastward.
We do have a severe thunderstorm watch out for parts of southeast
Minnesota into eastern Iowa.

The convection moves out this evening with some patchy fog
possible later tonight and Sunday morning with light north winds. Lows
tonight will be comfortable in the 50s and 60s with light north
winds.

.LONG TERM...(Sunday through Saturday)
Issued at 250 PM CDT Sat Jul 11 2020

For Sunday...there is some hint that showers/thunderstorms are
possible. Our convective temperatures are only in the upper 70s
and we still have around 1 inch of precipitable water to work
with. Will want to see if there is a weak shortwave that we can
track that is forecast to drop south from SD into Iowa. We are on
the east side of the ridge and remain uncapped. May need to add
some isolated pops if we can pin down the potential better.

The mid tropospheric trough moving into southwest Canada Sunday
night into Monday will try to break down the ridge with a 40 to 50kt
low level jet increasing across the Plains...then weakening to 35kts
across Minnesota...and strengthening again to 40 to 50kts across MN.
The focus for storms Sunday night will be across North Dakota. There
may be some storms that try to develop over southern MN or western
WI Monday...however confidence is low until later Monday night and
Tuesday until there is a better push along the cold front.  Will
need to watch more on the timing, however there is some stronger
deep layer shear forecast Tuesday along with precipitable water
values of 1.5 to 2 inches.  The instability looks skinnier...more in
the 1000 to 2000J/kg range.  Heavy rain will be a concern.

The front may push south for Wednesday or linger across our far
south.  There is not good agreement in the flow for Thursday and
Friday as to more of a trough or flatter ridge.  Some chance of rain
with any shortwaves in the flow...thus will need to refine timing as
we get closer.

Not as hot this weekend and into next week with highs in the 70s and
80s. Normal highs are in the lower 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM CDT Sat Jul 11 2020

Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs
during periods of greater pcpn chances. Can't rule out a brief drop
into MVFR with afternoon convection, but timing/confidence on
occurrence not high enough to add to the forecast for now.

WX/vsby: Sct -shra/ts this morning with a weak upper level
shortwave...mainly for KRST. Higher chances then return for the
afternoon - with again greater threat for KRST. Higher wind gusts
with any storm, along with locally heavy rain and accompanying lower
vsby. A strong/severe threat this afternoon too...mostly for KRST.

Winds: staying on the light side outside of any storm. Will swing to
the northwest/north for the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...CA
Hazardous weather outlook, Jul 11, 10:57 AM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1057 AM CDT Sat Jul 11 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1057 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into the
evening. A few will be strong, potentially severe, carrying a
damaging wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-121100-
Taylor-Clark-
1057 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon into the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA
nofwd

In the hours before

Local storm report, Jul 11, 11:00 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             2 S ALPHA               42.97N 92.04W
07/11/2020  E1.00 INCH       FAYETTE            IA   TRAINED SPOTTER

            DELAYED REPORT. NORTHWEST OF HAWKEYE.
            RELAYED BY LAW ENFORCEMENT.

&&

CZ
Local storm report, Jul 11, 11:04 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     TSTM WND DMG     2 E SUMNER              42.85N 92.06W
07/11/2020                   FAYETTE            IA   NWS EMPLOYEE

            DELAYED REPORT. 3 LARGE TREES DOWN. TIME
            ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jul 11, 2:08 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     TSTM WND DMG     3 NE WESTGATE           42.80N 91.96W
07/11/2020                   FAYETTE            IA   EMERGENCY MNGR

            DELAYED REPORT. SEVERAL FARM OUT BUILDINGS
            DAMAGED OR BLOWN DOWN BETWEEN W13 AND W14
            AND 100TH TO 130TH ST. SOME CORN FLATTENED.
            TIME ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jul 11, 2:45 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     TSTM WND DMG     3 NE WESTGATE           42.80N 91.96W
07/11/2020                   FAYETTE            IA   EMERGENCY MNGR

            DELAYED REPORT. SEVERAL FARM OUT BUILDINGS
            DAMAGED OR BLOWN DOWN BETWEEN W13 AND W14
            AND 100TH TO 130TH ST. SOME CORN FLATTENED.
            TIME ESTIMATED FROM RADAR.

0857 AM     TSTM WND DMG     2 E SUMNER              42.85N 92.06W
07/11/2020                   FAYETTE            IA   NWS EMPLOYEE

            DELAYED REPORT. 3 LARGE TREES DOWN. TIME
            ESTIMATED FROM RADAR.

0850 AM     HAIL             2 S ALPHA               42.97N 92.04W
07/11/2020  E1.00 INCH       FAYETTE            IA   TRAINED SPOTTER

            DELAYED REPORT. NORTHWEST OF HAWKEYE.
            RELAYED BY LAW ENFORCEMENT.

0841 AM     HAIL             FREDERICKSBURG          42.97N 92.20W
07/11/2020  E1.00 INCH       CHICKASAW          IA   BROADCAST MEDIA

            .

0838 AM     HAIL             3 WNW WAUCOMA           43.07N 92.09W
07/11/2020  E1.00 INCH       CHICKASAW          IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SIGNIFICANT CROP
            DAMAGE DUE TO HAIL 3 TO 4 MILES EAST OF
            LAWLER. HAIL SIZE ESTIMATED QUARTER SIZED OR
            LARGER.

0836 AM     HAIL             3 E NEW HAMPTON         43.06N 92.25W
07/11/2020  E1.00 INCH       CHICKASAW          IA   LAW ENFORCEMENT

&&
Special weather statement, Jul 11, 3:07 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
307 PM CDT Sat Jul 11 2020

IAZ008>010-018-019-029-112100-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
307 PM CDT Sat Jul 11 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD...
FAYETTE...FLOYD...WINNESHIEK AND CHICKASAW COUNTIES...

At 302 PM CDT, strong storms were beginning to develop across parts
of north-central and northeast Iowa.  These thunderstorms are
expected to continue to strengthen and possibly become severe.  The
main severe threats will be damaging winds and large hail.

These storms are expected to become strong and severe, so be certain
to monitor local radio stations and available television stations
for additional information and possible warnings from the National
Weather Service.

LAT...LON 4349 9303 4350 9162 4265 9161 4264 9208
      4291 9208 4291 9302
TIME...MOT...LOC 2002Z 310DEG 29KT 4330 9341

JSB
Special weather statement, Jul 11, 3:24 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
324 PM CDT Sat Jul 11 2020

MNZ086-087-094-095-112115-
Olmsted-Dodge-Fillmore-Mower-
324 PM CDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT OLMSTED...MOWER...DODGE AND
FILLMORE COUNTIES...

At 321 PM CDT, strong storms were developing across parts of south-
central and southeast Minnesota.  These thunderstorms are expected
to continue to strengthen and possibly become severe.  The main
severe threats will be damaging winds and large hail.

These storms are expected to become strong and severe, so be certain
to monitor local radio stations and available television stations
for additional information and possible warnings from the National
Weather Service.

LAT...LON 4420 9305 4420 9260 4415 9232 4411 9232
      4411 9208 4385 9208 4385 9193 4351 9174
      4350 9305
TIME...MOT...LOC 2021Z 303DEG 21KT 4406 9330

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:41 AM CDTSevere Thunderstorm WarningARXHoward, Mitchell49 min
Jul 11, 8:03 AM CDTSpecial Weather StatementARXChickasaw42 min
Jul 11, 8:21 AM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Winneshiek39 min
Jul 11, 8:48 AM CDTSevere Thunderstorm WarningARXFayette57 min
Jul 11, 3:07 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek53 min
Jul 11, 4:56 PM CDTSevere Thunderstorm WarningARXMitchell35 min
Jul 11, 5:11 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard49 min
Jul 11, 5:28 PM CDTSpecial Weather StatementARXAllamakee47 min
Jul 11, 5:43 PM CDTSpecial Weather StatementARXWinneshiek47 min
Jul 11, 6:05 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette, Winneshiek55 min
Jul 11, 6:19 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette, Winneshiek56 min
Jul 11, 6:28 PM CDTAreal Flood AdvisoryARXAllamakee3 hr
Jul 11, 6:40 PM CDTSpecial Weather StatementARXAllamakee, Clayton65 min
Jul 11, 6:55 PM CDTSpecial Weather StatementARXClayton65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.